Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 281, NWS Wilmington, OH

September 20, 2000Mason County, Kentucky; Adams County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 20, 2000, 9:14 PM EDT for Mason County, Kentucky; Adams County, Ohio. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 9:14 PM EDT (01:14 UTC)
Expired
Sep 20, 2000, 10:15 PM EDT
In force
61 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Mason County, KY, Adams County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:45 PM EDTThunderstorm Wind 50 EPeebles, OHTrees knocked down by thunderstorm winds.
Sep 20, 10:00 PM EDTThunderstorm Wind 50 ECountywide, KYTrees knocked down across the county, especially across the eastern part.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 8:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 628 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
628 m²/s²
0-3 km storm-relative helicity
807 m²/s²
Significant tornado parameter
1.4
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 210115
SVRILN
KYC161-OHC001-131-210215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
914 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN NORTHERN KENTUCKY...
  ADAMS COUNTY IN SOUTH CENTRAL OHIO...
  PIKE COUNTY IN SOUTH CENTRAL OHIO...

* UNTIL 1015 PM EDT...

* AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF MAYSVILLE...MOVING
  NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEST UNION...
  SEAMAN...
  PIKE LAKE...
  PEEBLES...
  MANCHESTER...
  KINCAID SPRINGS...
  WASHINGTON...
  MAYSVILLE...
  LEWISBURG...

GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD 
PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING 
WINDS IN EXCESS ]OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 8:38 PM EDT, 36 minutes earlier.

Area forecast discussion, Sep 20, 8:38 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
838 PM EDT WED SEP 20 2000

00Z SFC ANALYSIS SHOWS A COLD FRONT FROM NEAR CMH...EXTENDING TO ILN
AND EAST OF CVG.  SVR WEATHER ACTIV4ITY IS CEASING JUST BEHIND THE
FRONT.  WILL BE ISSUING AN UPDATE SOON TO CUT AWAY WATCH 744 FROM
THE WESTERN AREAS.  WATCH 744 WILL CONTINUE FOR EASTERN AREAS UNTIL
11 PM EDT.

.ILN...NONE.

HICKMAN

In the hours before

Local storm report, Sep 20, 5:01 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
501 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    LOGAN                     OH   WIND DAMAGE
09/20/00   HOCKING                        TREE DOWN IN LOGAN

0350 PM    ROCKBRIDGE                OH   WIND DAMAGE
09/20/00   HOCKING                        TWO LARGE TREES DOWN JUST
                                          OUTSIDE OF
                                          ROCKBRIDGE

JDR
Local storm report, Sep 20, 6:24 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
506 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

600 PM    RICHMOND                  IN   WIND DAMAGE
09/20/00   WAYNE                          TREES DOWN COUNTYWIDE

600 PM    CONNERSVILLE              IN   WIND DAMAGE
09/20/00   FAYETTE                        TREES DOWN COUNTYWIDE

MJDR
Local storm report, Sep 20, 7:22 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
506 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM    3 S EATON                 OH   65 MPH TSTM WIND GUST
09/20/00   PREBLE

630 PM    DAYTON                    OH   63 MPH TSTM WIND GUST
09/20/00   MONTGOMERY

0720 PM    TROY                      OH   WIND DAMAGE
09/20/00   MIAMI                          TREES DOWN COUNTYWIDE

JDR
Special weather statement, Sep 20, 8:50 PM EDT, 24 minutes before
INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-210145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
850 PM EDT WED SEP 20 2000

...SEVERE THUNDERSTORM WATCH NUMBER 744 CANCELLED FOR SOUTHEAST
INDIANA...PARTS OF SOUTHWEST AND WESTERN OHIO AND NORTH CENTRAL
KENTUCKY...

...THIS INCLUDES THE CITIES OF RICHMOND...DAYTON...CINCINNATI AND
CARROLLTON...

...SEVERE THUNDERSTORM WATCH NUMBER 744 CONTINUES FOR CENTRAL OHIO...
SOUTH CENTRAL OHIO AND PARTS OF NORTHERN KENTUCKY UNTIL 11 PM EDT...

AT 845 PM EDT...DOPPLER WEATHER RADAR INDICATED THAT THE LINE OF
THUNDERSTORMS RESPONSIBLE FOR SEVERE WEATHER EARLIER THIS EVENING
HAS MOVED INTO CENTRAL AND SOUTH CENTRAL OHIO AND PARTS OF
NORTHERN KENTUCKY.  THE THUNDERSTORMS WERE ALONG AND AHEAD OF A COLD
FRONT.  THE ATMOSPHERE HAS RAPIDLY STABILIZED BEHIND THE FRONT.
THUS...THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS SOUTHEAST
INDIANA...PARTS OF SOUTHWEST AND WESTERN OHIO AND NORTH CENTRAL
KENTUCKY.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:34 PM EDTSevere Thunderstorm WarningILNBracken, Pendleton41 min
Sep 20, 9:24 PM EDTSevere Thunderstorm WarningILNLewis81 min
Sep 20, 8:12 PM EDTSevere Thunderstorm WarningILNBrown43 min
Sep 20, 8:23 PM EDTSevere Thunderstorm WarningILNFayette32 min
Sep 20, 8:39 PM EDTSevere Thunderstorm WarningILNPickaway, Ross66 min
Sep 20, 8:47 PM EDTSevere Thunderstorm WarningILNHighland43 min
Sep 20, 8:50 PM EDTSevere Thunderstorm WarningILNFairfield, Licking40 min
Sep 20, 8:55 PM EDTSevere Thunderstorm WarningILNBrown50 min
Sep 20, 9:14 PM EDTSevere Thunderstorm WarningILNPike61 min
Sep 20, 9:25 PM EDTSevere Thunderstorm WarningILNHocking65 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.